Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 39, NWS Memphis, TN

July 17, 2019Itawamba County, Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 17, 2019, 5:41 AM CDT for Itawamba County, Lee County, Pontotoc County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2019, 5:41 AM CDT (10:41 UTC)
Expired
Jul 17, 2019, 8:45 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Itawamba County, MS, Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 10:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 7:45 AM CDTFLASH FLOOD8 Ene Tupelo, MSFAST MOVING WATER COVERING COUNTY ROAD 1554 NORTH OF MOOREVILLE. ROAD IMPASSABLE. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 124 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 957 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
957 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

545 
WGUS54 KMEG 171041
FFWMEG
MSC057-081-115-171345-
/O.NEW.KMEG.FF.W.0039.190717T1041Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
541 AM CDT Wed Jul 17 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  East central Pontotoc County in northeastern Mississippi...
  Northwestern Itawamba County in northeastern Mississippi...
  Central Lee County in northeastern Mississippi...

* Until 845 AM CDT.

* At 539 AM CDT...Training thunderstorms are producing heavy 
  rainfall from eastern Pontotoc County, to northwest Itawamba 
  County, including the Tupelo area. Doppler Radar estimates that 2 
  to 3 inches of rain has occurred over the past 2 hours and an 
  additional 1 to 2 inches are possible over the next hour.

* Some locations that will experience flooding include...
  Tupelo, Fulton, Verona, Tombigbee State Park, Saltillo, Guntown,
  Plantersville, Mantachie, Pratts Friendship, Sandy Springs, Furrs,
  Clay, Sherman, Mooreville, Eggville, Ballardsville, Kirkville,
  Flowerdale, Beech Springs and Skyline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3425 8833 3420 8855 3419 8889 3431 8889
      3446 8869 3447 8844 3446 8833

$$

MJ
2 follow-up statements
937 
WGUS74 KMEG 171142
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
642 AM CDT Wed Jul 17 2019

MSC057-081-115-171345-
/O.CON.KMEG.FF.W.0039.000000T0000Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc MS-Itawamba MS-Lee MS-
642 AM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
EAST CENTRAL PONTOTOC...NORTHWESTERN ITAWAMBA AND CENTRAL LEE
COUNTIES...

At 640 AM CDT, runoff from heavy rainfall will result in flash 
flooding across portions of eastern Pontotoc, Lee, and northwest 
Itawamba Counties. Rainfall amounts of 2 to 4 inches have fallen 
across much of the warning area and some locations may pick up an 
additional 1 inch before the rain tapers off. 

Some locations that will experience flooding include...
Tupelo, Fulton, Verona, Tombigbee State Park, Saltillo, Guntown,
Plantersville, Mantachie, Pratts Friendship, Sandy Springs, Furrs,
Clay, Sherman, Mooreville, Eggville, Ballardsville, Kirkville,
Flowerdale, Beech Springs and Skyline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3425 8833 3420 8855 3419 8889 3431 8889
      3446 8869 3447 8844 3446 8833

$$

MJ
509 
WGUS74 KMEG 171242
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
742 AM CDT Wed Jul 17 2019

MSC115-171251-
/O.CAN.KMEG.FF.W.0039.000000T0000Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pontotoc MS-
742 AM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL PONTOTOC COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

$$

MSC057-081-171345-
/O.CON.KMEG.FF.W.0039.000000T0000Z-190717T1345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Itawamba MS-Lee MS-
742 AM CDT Wed Jul 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR
NORTHWESTERN ITAWAMBA AND NORTHEASTERN LEE COUNTIES...

At 741 AM CDT, runoff from earlier heavy rainfall is expected to 
result in flash flooding across portions of far eastern Lee County 
and northwest Itawamba County. Rainfall estimates of 2 to 4 inches 
fell during the earlier morning hours but rain has moved out of the 
area. 

Some locations that will experience flooding include...
Fulton, Tombigbee State Park, Mantachie, Unity, Chapelville,
Mooreville, Dorsey, Eggville, Ballardsville and Kirkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3421 8851 3421 8864 3444 8862 3446 8842
      3423 8842

$$

MJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:55 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 17, 2:55 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
255 AM CDT Wed Jul 17 2019

.DISCUSSION...

Another round of showers and isolated thunderstorms associated
with the remnants of Barry is affecting much of North Mississippi
at this time. Today should be the last day of increased chances
for showers and thunderstorms. The ongoing current convection
will continue across much of the day over areas of West Tennessee
and Northeast Mississippi. In addition, several CAM models show
development of showers and thunderstorms across Southern Missouri
that will move southeastward into Northeast Arkansas and the
Missouri Bootheel during the afternoon hours. The convection will
arrive in the Memphis Metro area during the late afternoon/early
evening hours before dying out across Northeast Mississippi just
after sunset. Some of these storms could be strong to severe. This
convection could also play havoc with high temperatures thus heat
indices might not reach Heat Advisory criteria. That being said,
a lot will depend on how high the dewpoints climb and the timing
of the convection so will keep current Heat Advisory as is.

Convection may continue during the overnight hours near the
Tennessee River. Otherwise, the Mid-South should begin to dry out
as an upper ridge builds over the area. The ridge is not quite as
strong as models had been showing several days ago thus can't rule
out isolated showers and thunderstorms occurring at any given time
Thursday into Friday. Temperatures will climb back into the lower
90s. With the recent rainfall, conditions should be very humid.
The combination of the humidity and high temperatures should allow
heat index values to reach near or above 105 degrees over much of
the area both Thursday and Friday. As a result, a Heat Advisory
may be needed for much of the area.

The hot and humid conditions will continue into the weekend.
Although chances for showers and thunderstorms will begin to
increase as the ridge begins to retrograde back to the west and
believe it or not moisture from Barry comes back around and into
the Southeastern United States. Best chances for rain will occur
over Northeast Mississippi. Elsewhere across the CWA, Heat
Advisories will likely need to be continued.

A cold front will move into the Mid-South Monday into Monday
Night. The front will bring relief from the hot and humid
conditions, but will also bring an increased chance for showers
and thunderstorms.

Lingering convection may continue across North Mississippi on
Tuesday from the departing front. Otherwise, expect beautiful
conditions across the rest of the CWA with highs in the mid 80s
and lower humidity.

KRM

&&

.AVIATION...

06Z TAFs

VCSH and VCTS continue into the overnight with an upper trof
situated over the region. MVFR CIGs are likely to continue for
much of the night, with lowering to IFR CIGs possible just after
sunrise. Winds will remain SSW throughout the period under 10
knots. Showers and thunderstorms will be possible during the
afternoon hours as diurnal activity is enhanced by transiting weak
impulse aloft. CIGs gradually increase late in the period as
midlevel heights increase from the west.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for Clay-
     Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
     Phillips-Poinsett-St. Francis.

MO...None.
MS...Heat Advisory from noon today to 8 PM CDT this evening for
     Coahoma-DeSoto-Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory from noon today to 8 PM CDT this evening for
     Fayette-Shelby-Tipton.

&&
Hazardous weather outlook, Jul 17, 4:06 AM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
406 AM CDT Wed Jul 17 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-181200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
406 AM CDT Wed Jul 17 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A few strong to severe storms will be possible today into this
evening. Main threats will be damaging winds and locally heavy
rainfall which may produce flash flooding.

A Heat Advisory is in effect for much of the western half of the
Mid-South today. Heat index values may reach or exceed 105
degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions will continue Thursday into the weekend.
Heat index values will reach or exceed 105 degrees during this
time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

KRM

In the hours before

Local storm report, Jul 17, 3:26 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     7 SSW ALGOMA            34.09N  89.08W
07/15/2019                   PONTOTOC           MS   SOCIAL MEDIA

            TREE DOWN ON HORSE TRAILER ON MACEDONIA ROAD. TIME
            ESTIMATED FROM RADAR.

&&

MJ
Special weather statement, Jul 17, 4:32 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
432 AM CDT Wed Jul 17 2019

MSZ017-024-171015-
Itawamba MS-Monroe MS-
432 AM CDT Wed Jul 17 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT
FOR...

Southern Itawamba County in northeastern Mississippi...
Northeastern Monroe County in northeastern Mississippi...

At 432 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Evergreen, or approximately 10 miles
north of Amory, moving east at 30 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southern Itawamba and northeastern Monroe Counties should
monitor this storm closely.

LAT...LON 3393 8822 3401 8855 3415 8854 3417 8819
TIME...MOT...LOC 0932Z 274DEG 27KT 3407 8853

MJ
Local storm report, Jul 17, 4:42 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
442 AM CDT WED JUL 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     TSTM WND DMG     2 SE WALNUT             34.93N  88.87W
07/16/2019                   TIPPAH             MS   SOCIAL MEDIA

            MINOR DAMAGE TO THE ROOF OF A METAL BUILDING AND TREE
            LIMBS DOWN IN CHALYBEATE COMMUNITY.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:38 AM CDTAreal Flood AdvisoryMEGAlcorn, Prentiss112 min
Jul 17, 4:03 AM CDTAreal Flood AdvisoryMEGChickasaw, Lee, Monroe, Pontotoc117 min
Jul 17, 4:32 AM CDTSpecial Weather StatementMEGMonroe43 min
Jul 17, 5:00 AM CDTAreal Flood AdvisoryMEGTishomingo2 hr
Jul 17, 3:09 PM CDTHeat AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more53 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.